Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 4, 2021

NWS Reno, NV issued this special weather statement at Jul 4, 2021, 6:19 PM PDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 6:19 PM PDT (01:19 UTC)
Expired
Jul 4, 2021, 7:15 PM PDT
In force
56 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 28 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS85 KREV 050119
SPSREV

Special Weather Statement
National Weather Service Reno NV
619 PM PDT Sun Jul 4 2021
 
NVZ004-050215-
Western Nevada Basin and Range including Pyramid Lake NV-
619 PM PDT Sun Jul 4 2021

...Thunderstorm approaching Pyramid Lake...

At 616 PM PDT, Doppler radar was tracking a thunderstorm moving from 
west to east which will impact Pyramid Lake between 630 and 730 PM 
PDT.

Lightning, moderate rain and wind gusts around 40 mph will be 
possible with this storm.

Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until 
this storm passes.

If on or near Pyramid Lake, get out of the water and move indoors or 
inside a vehicle now. Don't be caught on the water in a 
thunderstorm. Strong wind gusts and lightning pose an immediate 
danger to boaters. Gusty winds will cause a rapid increase in wave 
heights which may capsize small boats.

&&

LAT...LON 3993 11965 4019 11976 4020 11949 3985 11938
      3985 11951
TIME...MOT...LOC 0116Z 291DEG 5KT 4010 11986 

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:17 PM PDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 2:17 PM PDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
217 PM PDT Sun Jul 4 2021

.SYNOPSIS...

Isolated to scattered thunderstorms have formed across the
region for the afternoon on Independence Day. Some could be
strong heading into this evening. While isolated thunderstorms
cannot be completely ruled out over the higher terrain of the
Sierra each afternoon, hot temperatures will be the primary
concern this week. Uncomfortable temperatures by mid week become
potentially dangerous over the weekend with heat related health
concerns for the region.

&&

.SHORT TERM...

* Isolated to scattered thunderstorms this evening; one or two
  could be strong.

* Hot temperatures, will trend hotter this week.

Radar coverage of storms is split between isolated general
afternoon thunderstorms south of Highway 50 and isolated to
scattered cells ahead of the wave that brought drier storms to the
region over last night. Storms associated with the wave have
enough dynamics associated to allow for some chances of stronger,
more organized convection. Current radar and streamline analysis
shows eastern Pershing County and north-central Nevada as the
areas where forcing is greatest. A stronger storm will be capable
of producing strong gusty outflow winds greater than 50 mph,
hail, localized heavy rainfall. The wave will track northeastward
through the evening removing its influence from the region a
little after midnight. General variety thunderstorms will be
capable of producing gusts in excess of 40 mph and small hail.
Lightning strikes outside of storm cores could produce new fire
starts.

Monday and Tuesday
* Heat: High pressure builds across the region this week with its
  center located in southern Nevada. The proximity of the building
  high and projected 500mb heights greater than 595mb will promote
  hot daily temperatures that will approach, and may exceed, daily
  records. It should be noted that July is climatologically the
  hottest time of year, and even approaching daily records will
  likely lead to heat and heat related health impacts for the
  region. Afternoon highs Monday and Tuesday will be around 100
  degrees for western Nevada valleys with Sierra valleys in the
  upper 80s up to 90 degrees.

* Thunderstorms: Chances of mainly isolated storms were
  reintroduced to the forecast Monday and Tuesday afternoons over
  the terrain of Mono County into the Sweetwater Range. The
  Desatoya range could also see a few cells. Residual surface
  moisture from recent storms and an increase in afternoon surface
  convergence from the return of the zephyr will result in the
  potential of at least isolated storms for the favored areas
  mentioned above. Any cells that form would have compact rain
  cores with hazards of new fire starts from lightning outside of
  the cores and gusty winds in excess of 45 mph.

* Winds and Fire Concerns: Afternoon breezes associated with the
  zephyr return this week. With hot temperatures, higher haines
  values, and afternoon gusts 20-30 mph, any holdover fires from
  recent lightning activity will likely become apparent.

-Boyd

.LONG TERM...Wednesday onward...

Computer guidance remains consistent in showing a strong high
pressure ridge building over the Great Basin this week. Forecast
confidence is high that temperatures will remain hot and
considerably above average through the entire long term forecast
period, and there is potential for extreme heat by the end of this
week. For example the 75th percentile of National Blend of Models
(NBM) high temperature forecasts for Saturday, July 10 are for
Susanville (104), Reno (105), Hawthorne (106), and Lovelock (108).
And it's important to note that the NBM percentiles for Sunday, July
11, Monday, July 12, and for Tuesday, July 12 are a degree or two
hotter. In other words, there is good potential for extreme
afternoon temperatures for the end of this week persisting through
next weekend and into next week!

As the ridge builds over the Great Basin this week, there is
potential for a mid-level moisture increase moving from south to
north on Thursday and Friday. As such, we maintained slight chances
for thunderstorms Thursday and Friday afternoons/evenings, mainly
south of Highway 50 but perhaps also over the Sierra/Sierra Front
as far north as I-80. Unfortunately, lower-levels of the
atmosphere will remain hot and dry, increasing the risk for these
thunderstorms to start new fires because wetting rains will likely
be limited. JCM

&&

.AVIATION...

Isolated thunderstorms chances remain mainly for western Nevada
terminals as cells form along the terrain of the Sierra Front and
surface convergence associated with a passing wave. The stronger
storms will be east of Highway 95 with more generalized
convection elsewhere. CIGs/VIS reductions will occur if any cell
passes over a terminal. Less than 10% chance of a thunderstorm for
TVL/TRK.

Heat builds across the region this week with density altitude
concerns mainly Tuesday onward. Otherwise, haze will continue to
impact mainly slantwise visibility due to ongoing wildfires. TVL
and MEV have fires close to their terminals and impacts from
smoke/haze may occur depending on fire activity. Boyd

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 4, 6:19 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
619 PM PDT Sun Jul 4 2021

NVZ004-050215-
Western Nevada Basin and Range including Pyramid Lake NV-
619 PM PDT Sun Jul 4 2021

...Thunderstorm approaching Pyramid Lake...

At 616 PM PDT, Doppler radar was tracking a thunderstorm moving from
west to east which will impact Pyramid Lake between 630 and 730 PM
PDT.

Lightning, moderate rain and wind gusts around 40 mph will be
possible with this storm.

Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

&&

LAT...LON 3993 11965 4019 11976 4020 11949 3985 11938
      3985 11951
TIME...MOT...LOC 0116Z 291DEG 5KT 4010 11986

JM

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:18 PM PDTExcessive Heat WatchREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more48 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.